Taking a multivitamin is a great way to ensure that you are getting the essential vitamins and minerals your body needs. However, it is important to be aware of the potential side effects that can come with taking multivitamins, including diarrhea. While taking a multivitamin alone is unlikely to cause diarrhea, certain ingredients or combinations of vitamins can increase your risk. Certain side effects are more likely to occur than others when you take multivitamins.
Taking 10 to 20 grams of vitamin B5 a day can have a negative impact on your system, leading to diarrhea, increased risk of bleeding, and an imbalance of other B vitamins. To avoid this, it is best to take a B-complex vitamin with food and water instead of a separate vitamin B5 supplement. Gastrointestinal problems such as abdominal pain, nausea, and diarrhea can also be caused by taking certain types of vitamins. Selenium is an essential mineral found in multivitamins, but the amount of selenium you get from food sources varies.
If you are sensitive to sorbitol, make sure to check the ingredient label for your multivitamin or ask a pharmacist for help in choosing a sorbitol-free brand. Additionally, it is important to choose a multivitamin complex that does not contain more than 100 percent of the recommended daily value of any vitamin and avoid taking individual vitamin supplements with the multivitamin. Manganese is found in some multivitamins and is not likely to cause health problems. However, if you take vitamin C, D, or E supplements together with your multivitamin or take supplements at a higher dose than recommended by your doctor, you may experience adverse effects such as nausea or diarrhea.
It is also important to consider the amount of each vitamin found in your multivitamin and any fortified food you eat since the amount from several sources can add up to more than the maximum tolerable intake level of that vitamin. To avoid diarrhea caused by taking multivitamins, make sure to follow a sensible diet and take a multivitamin that does not contain more than 100 percent of the recommended daily value of any vitamin. Additionally, avoid taking individual vitamin supplements with the multivitamin and check with your doctor before starting any new supplement regimen.